Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

Ativan

Question:

I’ve been dealing with anxiety for a year now and am taking Ativan. I have tried to cut back on the Ativan and cannot. My blood pressure goes dangerously high and so does my heart rate? I really wanted to get off the Ativan. Do you think it’s too soon, or I’m having withdrawal symptoms which have caused a relapse?

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

Ativan belongs to a class of drugs called Benzodiazipines. Other family members of this class include Valium, Xanax, and Klonopine. Benzos are very effective anti-anxiety medicines. The problem is, like alcohol and barbiturates, benzos are also addictive drugs. Uncounted thousands of people get addicted to benzos each year, in part because their doctors hand them out too readily and aren’t sufficiently worried that patients could become addicted. The term ‘iatrogenic’ is used to describe the situation when addiction is caused by a physician. To be fair to the doctors, patients often demand that the doctor “do something to stop my anxiety”, and handing out benzos is something that works.

<

p> It is possible that you have become addicted to your Ativan. If you are addicted, the problem isn’t going to get better by itself. Rather, you’ll likely need more and more of your medicine to get the same calming effect. I think you would be well served to make an appointment with a doctor who specializes in addiction medicine so that he or she can diagnose your problem properly and recommend a course of treatment (if one is necessary) that can help you safely come off the medicine and handle your anxiety symptoms in some less harmful way (perhaps with the aid of ‘cognitive behavioral therapy for anxiety and panic’, available from many psychologists these days).

More "Ask Dr. Dombeck" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand